Alert archive / Michigan / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at May 14, 2003, 11:06 PM EDT for Marquette County, Michigan. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2003, 11:06 PM EDT (03:06 UTC)
- Expired
- May 15, 2003, 11:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMQT 150306 FFWMQT MIC103-151500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1106 PM EDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * FLASH FLOOD WARNING FOR... MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN...ALONG THE DEAD RIVER FROM SILVER LAKE THROUGH MARQUETTE TO LAKE SUPERIOR * UNTIL 1100 AM EDT * AT 1057 PM EDT...FLOODING CONTINUED ALONG PORTIONS OF THE DEAD RIVER IN MARQUETTE COUNTY. A SIGNIFICANT AMOUNT OF WATER IS FLOWING FREELY FROM SILVER LAKE INTO THE DEAD RIVER STORAGE BASIN. AT THIS POINT...IT IS UNCERTAIN HOW MUCH WATER WILL EVENTUALLY FLOW OUT OF SILVER LAKE. NUMEROUS BRIDGES AND CULVERTS WERE REPORTED WASHED OUT DOWNSTREAM OF SILVER LAKE...AND WATER LEVELS WERE RISING IN THE DEAD RIVER STORAGE BASIN. * EXCESSIVE WATER IS EXPECTED TO FLOW OVER AND AROUND THE HOIST DAM... LOCATED ON THE EASTERN EDGE OF THE DEAD RIVER STORAGE BASIN. THESE HIGH RIVER FLOWS WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS DOWNSTREAM OF THE HOIST DAM INTO THE CITY OF MARQUETTE LATE TONIGHT AND ON THURSDAY. IT IS POSSIBLE THAT THE HOIST DAM COULD RELEASE MORE WATER THAN CURRENTLY EXPECTED...WHICH WOULD EXACERBATE THE EXPECTED FLOODING DOWNSTREAM. RESIDENTS NEAR THE DEAD RIVER BETWEEN THE HOIST DAM AND LAKE SUPERIOR SHOULD BE PREPARED FOR RAPIDLY RISING WATERS LATE TONIGHT AND THURSDAY MORNING. IF YOU ARE IN A FLOOD PRONE AREA NEAR THE DEAD RIVER OR ALONG AND NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE...BE PREPARED TO MOVE TO HIGHER GROUND. FURTHER STATEMENTS WILL BE ISSUED AS MORE INFORMATION BECOMES AVAILABLE. IF EVACUATION BECOMES NECESSARY...FOLLOW INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THIS DANGEROUS FLOODING SITUATION. $$ TRH LAT...LON 4656 8759 4652 8742 4659 8738 4662 8767 WWW.CRH.NOAA.GOV/MQT/
2 follow-up statements
000 WGUS73 KMQT 150720 FFSMQT MIC103-151500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 315 AM EDT THU MAY 15 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM EDT THURSDAY FOR MARQUETTE COUNTY...ALONG THE DEAD RIVER FROM SILVER LAKE THROUGH MARQUETTE TO LAKE SUPERIOR... AT 300 AM EDT...FLOODING CONTINUED ALONG PORTIONS OF THE DEAD RIVER IN MARQUETTE COUNTY. A SIGNIFICANT AMOUNT OF WATER CONTINUES TO FLOW FREELY OUT OF SILVER LAKE INTO THE DEAD RIVER. AT 130 AM...A LOCAL STATE OF EMERGENCY WAS DECLARED BY THE CHAIR OF THE MARQUETTE COUNTY BOARD OF COMMISSIONERS. NUMEROUS BRIDGES AND CULVERTS ARE REPORTED WASHED OUT DOWNSTREAM OF SILVER LAKE...AND WATER LEVELS WERE RISING IN THE DEAD RIVER STORAGE BASIN. DUE TO RISING WATERS FLOWING TO THE EAST...COUNTY ROADS AAO AND AAT HAVE BEEN CLOSED. PEOPLE LIVING ALONG THE DEAD RIVER BASIN BETWEEN SILVER LAKE AND FORESTVILLE ROAD HAVE BEEN EVACUATED. EXCESSIVE WATER IS EXPECTED TO FLOW OVER AND AROUND THE HOIST DAM... LOCATED ON THE EASTERN EDGE OF THE DEAD RIVER STORAGE BASIN...LATE TONIGHT AND THURSDAY. THESE HIGH RIVER FLOWS WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS DOWNSTREAM OF THE HOIST DAM INTO THE CITY OF MARQUETTE LATE TONIGHT AND THURSDAY. IT IS POSSIBLE THAT THE HOIST DAM COULD RELEASE MORE WATER THAN CURRENTLY EXPECTED...WHICH WOULD EXACERBATE THE EXPECTED FLOODING DOWNSTREAM. RESIDENTS NEAR THE DEAD RIVER BETWEEN THE HOIST DAM AND LAKE SUPERIOR SHOULD BE PREPARED FOR RAPIDLY RISING WATERS LATE TONIGHT AND THURSDAY MORNING. MARQUETTE COUNTY OFFICIALS ARE REQUESTING PEOPLE TO AVOID AREAS NEAR THE DEAD RIVER...INCLUDING ALL PROPERTY AND CAMPS. IF YOU ARE IN A FLOOD PRONE AREA NEAR THE DEAD RIVER OR ALONG AND NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE...BE PREPARED TO MOVE TO HIGHER GROUND. FURTHER STATEMENTS WILL BE ISSUED AS MORE INFORMATION BECOMES AVAILABLE. IF EVACUATION BECOMES NECESSARY...FOLLOW INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THIS DANGEROUS FLOODING SITUATION. $$ MRD WWW.CRH.NOAA.GOV/MQT/
000 WGUS73 KMQT 151048 FFSMQT MIC103-151500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 646 AM EDT THU MAY 15 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM EDT THURSDAY FOR MARQUETTE COUNTY...ALONG THE DEAD RIVER FROM SILVER LAKE THROUGH MARQUETTE TO LAKE SUPERIOR... AT 640 AM EDT...FLOODING CONTINUED ALONG PORTIONS OF THE DEAD RIVER IN MARQUETTE COUNTY. WATER CONTINUES TO FLOW FREELY OUT OF SILVER LAKE INTO THE DEAD RIVER. AT 130 AM...A LOCAL STATE OF EMERGENCY WAS DECLARED BY THE CHAIR OF THE MARQUETTE COUNTY BOARD OF COMMISSIONERS. AT 615 AM...THE CITY OF MARQUETTE AND MARQUETTE COUNTY OFFICIALS ISSUED AN ADVISORY ALERT FOR A POSSIBLE DANGEROUS FLOODING SITUATION NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE. FOR ADDITIONAL INFORMATION ON THIS CITY AND COUNTY ADVISORY...TURN TO CABLE ACCESS CHANNEL 21...OR PHONE 228-0435. MARQUETTE COUNTY OFFICIALS ARE ALSO REQUESTING PEOPLE AVOID AREAS NEAR THE DEAD RIVER...INCLUDING ALL PROPERTY AND CAMPS. NUMEROUS BRIDGES AND CULVERTS ARE REPORTED WASHED OUT DOWNSTREAM OF SILVER LAKE...AND WATER LEVELS CONTINUE TO RISE IN THE DEAD RIVER STORAGE BASIN. DUE TO RISING WATERS FLOWING TO THE EAST...COUNTY ROADS AAO AND AAT HAVE BEEN CLOSED. PEOPLE LIVING ALONG THE DEAD RIVER BASIN BETWEEN SILVER LAKE AND FORESTVILLE ROAD HAVE BEEN EVACUATED. EXCESSIVE WATER IS EXPECTED TO FLOW OVER AND AROUND THE HOIST DAM...LOCATED ON THE EASTERN EDGE OF THE DEAD RIVER STORAGE BASIN TODAY. THESE HIGH RIVER FLOWS WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS DOWNSTREAM OF THE HOIST DAM INTO THE CITY OF MARQUETTE TODAY. IT IS POSSIBLE THAT THE HOIST DAM COULD RELEASE MORE WATER THAN CURRENTLY EXPECTED...WHICH WOULD EXACERBATE THE EXPECTED FLOODING DOWNSTREAM. RESIDENTS NEAR THE DEAD RIVER BETWEEN THE HOIST DAM AND LAKE SUPERIOR SHOULD BE PREPARED FOR RAPIDLY RISING WATERS. IF YOU ARE IN A FLOOD PRONE AREA NEAR THE DEAD RIVER OR ALONG AND NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE...BE PREPARED TO MOVE TO HIGHER GROUND. FURTHER STATEMENTS WILL BE ISSUED BY 1100 AM OR SOONER. IF EVACUATION BECOMES NECESSARY...FOLLOW INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THIS DANGEROUS FLOODING SITUATION. $$ MRD WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:30 PM EDT, 36 minutes earlier.
Area forecast discussion, May 14, 10:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 PM EDT WED MAY 14 2003
WV IMAGERY SHOWS FCST AREA BTWN CLOSED MID/UPPER HIGH OVER NRN
ONTARIO AND STRONG SHORTWAVE HEADING SE THRU IA. DRY AIRMASS
ENCOMPASSES THE UPPER LAKES REGION WITH ONLY SOME SCT-BKN CI OVER
FCST AREA.
GOING ZONE FCST IS IN GOOD SHAPE AND NO CHANGES ARE PLANNED THIS
EVENING. TEMPS ARE FALLING A BIT FASTER THAN GRIDS INDICATE IN MANY
AREAS...SO SOME MINOR TWEAKS WILL BE MADE TO THE HOURLY TEMP GRIDS.
HOWEVER...BELIEVE GOING MINS AROUND 40 ARE ON TRACK BASED ON CURRENT
DWPT READINGS.
FLOOD WATCH REMAINS IN EFFECT ALONG DEAD RIVER DOWNSTREAM OF THE
HOIST DAM TO CITY OF MARQUETTE. SIGNIFICANT WATER CONTINUES TO FLOW
OUT OF SILVER LAKE...BUT STILL MUCH UNCERTAINTY ABOUT HOW MUCH WATER
WILL EVENTUALLY FLOW OUT OF SILVER LAKE INTO DEAD RIVER STORAGE
BASIN. THUS...DIFFICULT TO KNOW AT THIS POINT WHAT IMPACT ON HOIST
DAM WILL BE.
COORD WITH NCRFC...THANKS.
.MQT...FLOOD WATCH MIZ005 ALONG DEAD RIVER FROM HOIST DAM TO CITY OF
MARQUETTE.
ROLFSONHazardous weather outlook, May 14, 5:55 AM EDT, 17 hours 11 minutes before
MIZ001>007-009>014-084-085-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 555 AM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER LEVELS TO FALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MRD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:44 PM EDT | Flash Flood Warning | MQT | Marquette | 6 hr |
| May 15, 9:23 AM EDT | Flash Flood Warning | MQT | Marquette | 12 hr |
Nearby
Flash Flood Warnings in Michigan, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.